MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R2.0, TI, LEFT GAMMA3® Ø11X380MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R2.0, TI, LEFT GAMMA3® Ø11X380MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 3325-0380S
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Injury (2348)
Date of Event 02/21/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
The customer reported that the gamma nail broke.X-ray image also showed broken locking screw.Revision surgery occurred as a result.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the alleged failure mode.Device inspection revealed the following: the received nail is completely broken in the webs of the proximal lag screw hole.The appearance of the breakage surface of the anterior web suggests that the nail breakage had its origin in this area.The fracture pattern resembles a fatigue fracture (evident by appearance of lines of rest/ waves).Starting from that region with an incipient crack at the lateral edge, the breakage progressed through the cross section.As a result of which the posterior web broke in a much quicker way with increased tensile load.Signs of which are visible along the curved edge of the posterior web.Severe drill marks were found at the lateral entrance of the proximal through hole at the anterior web; they progress through the bore towards medial.The drill marks were generated by a deviated lag screw step drill which most likely had created the starting point of the fracture (notching effect) at the lateral edge of the anterior web.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.A clinical statement was requested for the evaluation of the provided medical data.Following statements are opined by him: ¿there is a subtrochanteric fracture treated with a long nail.Due to non-union at the fracture site it came to self mobilization (dynamization) of the proximal fragment with breakage and bending of the distal screws.However, this did not end up in healing but due to the ongoing non-union after a while the nail broke as well, although the initial reduction with the two cerclages did not look bad.Three reasons will have contributed to the outcome.Heavy load with the obese patient, the fracture pattern, which is always statically demanding and the misdrilling.¿ based on the above investigation, it is evident that the nail broke due to a combination of factors including a non-union, a complex fracture pattern, patient being obese and finally the mis-drilling but predominantly the root cause of the failure is patient related.Patient being obese had a great impact on the nail and eventually on the screw.The non-union also overloaded the nail and the screw.The nail was initially damaged during placement and hence also contributed to the failure.If any further information is provided, the complaint report will be updated.
 
Event or Problem Description

Brand Name
LONG NAIL KIT R2.0, TI, LEFT GAMMA3® Ø11X380MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
DE  D-24232
MDR Report Key9845752
Report Number0009610622-2020-00114
Device Sequence Number19565448
Product Code HSB
UDI-Device Identifier07613153313533
UDI-Public07613153313533
Combination Product (Y/N)N
Initial Reporter CountryGB
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/19/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date07/31/2023
Device Model Number3325-0380S
Device Catalogue Number33250380S
Device Lot NumberK0C0E2A
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/11/2020
Initial Date Received by Manufacturer 02/21/2020
Supplement Date Received by Manufacturer04/22/2020
Initial Report FDA Received Date03/17/2020
Supplement Report FDA Received Date05/19/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Weight90